Managing Adverse Events in the Era of Immunotherapy
The novelty of immunotherapies means that physicians and patients lack extensive experience dealing with them.
Cancer immunotherapies are ushering in an era of new promise and, it is now clear, new problems.
Recognition of an increasing number of unique and unexpected adverse events — sometimes appearing long after treatment ends — prompted the Society for Immunotherapy of Cancer to form a Toxicity Management Working Group and to put out a position paper in November.1
“Increasing use of immune-based therapies, including the widely used class of agents known as immune checkpoint inhibitors, has exposed a discrete group of immune-related adverse events (irAEs),” the group stated.
The adverse events “can affect almost any organ system,” the authors wrote, and range from “relatively common” skin, gut, endocrine, lung and musculoskeletal ones to rarer, but more dangerous, cardiovascular, hematologic, renal, neurologic, and ophthalmologic irAEs.
The listed adverse events included anything from diarrhea and rashes to pneumonitis, encephalitis, thyroid dysfunction, acute renal failure, and blindness.
“In some studies,” the authors continued, “the reported incidence is as high as 90% for any-grade irAEs due to single-agent ICI therapy, but meta-analysis indicates an overall incidence <75% with anti-CTLA-4 monotherapy (ipilimumab), and ≤30% in phase 3 trials of anti-PD-1/PD-L1 agents. IrAEs ≥ grade 3 severity occur in up to 43% of patients taking ipilimumab and ≤20% taking PD-1/PD-L1 agents.”
One challenge, the authors noted, lies in educating practitioners and patients to connect seemingly unrelated effects with the immunotherapies that may be causing them. This stems from the delayed onset of many irAEs.
“Since adverse events may occur late,” they wrote, “[…] constant vigilance and early recognition and treatment of immune-related adverse events is important.”
The emergence of the new immunotherapy-related side effects led Jarushka Naidoo, MBBCh, assistant professor of oncology at the Sidney Kimmel Comprehensive Cancer Center at Johns Hopkins University in Baltimore, Maryland, to shift the focus of her research to the identification and management of immunotherapy toxicities.
In part, she said, the novelty of immunotherapies means that physicians and patients lack extensive experience dealing with them. The US Food and Drug Administration approved the first immunotherapy, ipilimumab, for the treatment of melanoma in 2011. By comparison, practitioners have decades of familiarity with chemotherapy.
What once might have been unintended and even unexpected consequences with those drugs are now anticipated. To a large degree, Dr Naidoo said, the side effects of chemotherapy are now predictable.
“For example,” she said, “we know patients' blood counts may drop, at certain times, to points at which they may be at risk for infection when they are on chemotherapy.”
Furthermore, she said, with immunotherapy, “the mechanism of action of these drugs is different. We are essentially re-educating our body's immune system to fight cancer. Therefore, we would expect that the side effects for these agents will be different to that of traditional chemotherapy.”
And, she added, because of the nature of how immunotherapy agents work, the resulting side effects are hardly surprising.
“I think it stands to reason that if one activates the immune system against cancer, one may reignite or cause an effect of the immune system against normal parts of the body,” she said. “And that's what we're seeing.”